Alert archive / South Carolina / Tornado Warnings in 2004
Tornado Warning 34, NWS Wilmington, NC
NWS Wilmington, NC issued this tornado warning at Sep 27, 2004, 2:34 PM EDT for Dillon County, Marlboro County, South Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2004, 2:34 PM EDT (18:34 UTC)
- Expired
- Sep 27, 2004, 3:00 PM EDT
- In force
- 26 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
Counties Dillon County, SC, Marlboro County, SC
The radar
The Wilmington radar (KLTX), 115 km from the middle of the area, began a volume at 18:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 27, 10:40 AM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 6.6 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1064 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 509 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KILM 271834
TORILM
SCC033-069-271900-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
234 PM EDT MON SEP 27 2004
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* TORNADO WARNING FOR...
DILLON COUNTY IN NORTHEAST SOUTH CAROLINA
MARLBORO COUNTY IN NORTHEAST SOUTH CAROLINA
* UNTIL 300 PM EDT
* AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 7 MILES SOUTH OF
OAK GROVE...OR 9 MILES NORTHWEST OF MARION...MOVING NORTH AT 30
MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
OAK GROVE BY 245 PM...
BROWNSVILLE BY 255 PM...
BLENHEIM BY 300 PM...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
IF YOU OBSERVED SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT MONDAY AFTERNOON
FOR NORTHEAST SOUTH CAROLINA.
LAT...LON 3468 7952 3465 7949 3430 7944 3430 7947
3425 7954 3423 7955 3429 7959 3430 7961
3429 7963 3430 7966 3475 7978
$$
03What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Sep 27, 12:10 PM EDT, 2 hours 24 minutes earlier.
Area forecast discussion, Sep 27, 12:10 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 1210 PM EDT MON SEP 27 2004 .SHORT TERM (THIS AFTERNOON)... TORNADO WATCH TIL 500 PM AS BREAKS OF SUNSHINE HAVE AIDED IN DECREASING STABILITY. ADJUSTED TEMPS AND DEWPOINTS UPWARD TODAY AND WITH A FEW BREAKS OF SUNSHINE...ADJUSTED SKY COVER DOWN. WENT WITH CATEGORICAL POPS SOUTH CAROLINA AND LIKELY NORTH CAROLINA FOR TODAY. KNOCKED WINDS DOWN SLIGHTLY FROM PREVIOUS FORECAST OVER LAND GIVEN CONTINUED WEAKENING OF TROPICAL CYCLONE. BOOSTED QPF AND RAISED FLOOD WATCH. CURRENT FORECAST TRACK OF JEANNE SHOULD ALLOW 2 TO 4 INCHES OF RAIN TO FALL OVER A GOOD PORTION OF THE AREA WITH UPWARDS OF 6 INCHES POSSIBLE. THIS SHOULD BE ENOUGH TO POSE A FLOOD THREAT. && .MARINE... JEANNE...CURRENTLY POSITIONED OVER SOUTHWEST GEORGIA...WILL CONTINUE TO WEAKEN...AND IT IS FORECAST TO MOVE INTO THE CAROLINAS LATE TONIGHT INTO TUESDAY. DESPITE THE WEAKENING TREND...WINDS ACROSS THE COASTAL WATERS WILL INCREASE IN RESPONSE TO THE TIGHTENING SURFACE PRESSURE GRADIENT. GALE WARNINGS ARE ALREADY IN EFFECT...HOWEVER THINK CONDITIONS WILL BE MARGINAL. ADJUSTED FORECAST WINDS DOWN JUST A BIT TONIGHT...BUT STILL MEET GALE CRITERIA WITH FREQUENT GUSTS ABOVE 35 KT. SEAS ARE CURRENTLY 7 FT AT FRYING PAN SHOALS BUOY AND 11 FT AT EDISTO BUOY. SEAS WILL ONLY BUILD IN RESPONSE TO THE INCREASING WINDS. SOME ADJUSTMENTS MADE TO THE FORECAST SEAS...WITH A MAXIMUM HEIGHTS OF 8 TO 11 FT TONIGHT. THE HIGH SURF ADVISORY WHICH WAS ONLY IN EFFECT FOR GEORGETOWN COUNTY HAS BEEN TAKEN DOWN. CRITERIA IS NO LONGER BEING MET ACCORDING TO THE LATEST BUOY REPORTS. THE RISK OF RIP CURRENTS ALONG ALL BEACHES REMAINS HIGH HOWEVER. && .AVIATION... RAIN BANDS FROM JEANNE WILL CAUSE RAPID DECREASES IN VISIBILITIES AND CEILINGS THIS AFTERNOON THROUGH THIS EVENING. WINDS WILL INCREASE AS THE SHOWERS AND ISOLATED THUNDERSTORMS PASS THROUGH...WITH GUSTS TO 30 KTS POSSIBLE. WINDS WILL SHIFT TO THE SOUTHWEST BY MORNING AND INCREASE WITH AVERAGE SPEEDS APPROACHING 20-25 KTS...WITH SLIGHTLY DRIER AIR PUSHING IN. CEILINGS BY MID MORNING WILL IMPROVE WITH STILL INTERMITTENT MVFR IN SHOWERS. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...FLOOD WATCH THROUGH TUESDAY MORNING ALL ZONES. SC...FLOOD WATCH THROUGH TUESDAY MORNING ALL ZONES. MARINE...GALE WARNING...AMZ250-252-254-256. SHORT TERM...DIGIORGI AVIATION...DL MARINE...JAQ
Hazardous weather outlook, Sep 27, 2:06 PM EDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 206 PM EDT MON SEP 27 2004 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-280823- BLADEN NC-BRUNSWICK NC-COLUMBUS NC-DARLINGTON SC-DILLON SC- FLORENCE SC-GEORGETOWN SC-HORRY SC-MARION SC-MARLBORO SC- NEW HANOVER NC-PENDER NC-ROBESON NC-WILLIAMSBURG SC- INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY... DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN... HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS... LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH... SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON 206 PM EDT MON SEP 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A TORNADO WATCH IS IN EFFECT FOR ALL OF NORTHEAST SOUTH CAROLINA THROUGH 5 PM. CONDITIONS WILL REMAIN FAVORABLE FOR ISOLATED TORNADOES THROUGH TONIGHT FOR THE ENTIRE AREA. A FLOOD WATCH IS IN EFFECT FOR ALL OF SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA UNTIL 11 AM TUESDAY. RAINFALL TOTALS OF 2 TO 4 INCHES...WITH LOCAL AMOUNTS UP TO 6 INCHES IS POSSIBLE. A GALE WARNING IS IN EFFECT FOR ALL COASTAL WATERS TODAY. THERE IS A HIGH RISK OF RIP CURRENTS TODAY AND TONIGHT FOR ALL AREA BEACHES. THERE IS A POSSIBILITY OF TORNADOES ACROSS THE ENTIRE REGION TODAY AS TROPICAL STORM JEANNE MOVES TOWARD THE AREA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY. JAQ
In the hours before
Local storm report, Sep 27, 12:39 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1239 PM EDT MON SEP 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1216 PM TORNADO 2 E LAKE CITY 33.87N 79.72W
09/27/2004 FLORENCE SC PUBLIC
REPORT OF TORNADO SIGHTING, SEVERAL TREES UPROOTED OFF OF
THE HIGHWAY 378 BYPASS.
&&
JANLocal storm report, Sep 27, 12:59 PM EDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
1259 PM EDT MON SEP 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1243 PM TORNADO OATLAND 33.49N 79.35W
09/27/2004 GEORGETOWN SC UNKNOWN
TORNADO TOUCHDOWNS IN THE VICINITY OF CHOPPEE ROAD,
CARVERS BAY AREA. ALSO, FUNNEL CLOUDS SITED NEARBY.
&&
JANThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 12:36 PM EDT | Tornado Warning | ILM | Georgetown | 39 min |
| Sep 27, 1:04 PM EDT | Tornado Warning | ILM | Williamsburg | 26 min |
| Sep 27, 1:05 PM EDT | Tornado Warning | ILM | Darlington, Florence | 25 min |
| Sep 27, 1:33 PM EDT | Tornado Warning | ILM | Florence, Marion | 27 min |
| Sep 27, 2:08 PM EDT | Tornado Warning | ILM | Florence, Marion | 37 min |
| Sep 27, 3:03 PM EDT | Tornado Warning | ILM | Marlboro | 57 min |
| Sep 27, 3:05 PM EDT | Tornado Warning | ILM | Marlboro | 55 min |
| Sep 27, 4:31 PM EDT | Tornado Warning | ILM | Marion | 59 min |
Nearby
Tornado Warnings in South Carolina, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.